Many anti-depressant medications cause weight gain—so if you’re depressed and taking pills for it, expect to see a bump in weight between 5 and 15 pounds, with continued gradual accumulation over the years, says Dr. Hedaya, who is also the founder of the National Center for Whole Psychiatry in Chevy Chase, MD.
If you’re not taking pills, there’s evidence that feelings of depression can correlate to weight gain. One 2010 study published in the American Journal of Public Health found that people who feel sad and lonely gain weight more quickly than those who report fewer depression-related symptoms. “They may be eating more high-fat, high-calorie comfort foods,” says Belinda Needham, PhD, assistant professor in the department of sociology at UAB and the lead author of the study. “Or they may have [cut back their] physical activity.”
Fix it: “If I see patients who are taking anti-depressants and that could be the culprit of their weight gain, I may wean them slowly off of the drug,” says Dominique Fradin-Read, MD, MPH, assistant clinical professor at the Loma Linda School of Medicine in California. “I may then put them on Wellbutrin instead, which actually helps with weight loss.” If your meds are not to blame, seek out some workout buddies or a support group. “Attending meetings, like Weight Watchers, or working out with a group of friends is a great way to increase social support,” Dr. Needham says, “which can help depression.”Leave a reply